Alert archive / Texas / Tornado Warnings in 2003

Tornado Warning 10, NWS Fort Worth, TX

May 7, 2003Eastland County, Texas

NWS Fort Worth, TX issued this tornado warning at May 7, 2003, 7:42 PM CDT for Eastland County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 7:42 PM CDT (00:42 UTC)
Expired
May 7, 2003, 8:30 PM CDT
In force
48 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Eastland County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2620 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WFUS54 KFWD 080042
TORFTW
TXC133-080130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
742 PM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  EASTLAND COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 830 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  DEVELOPING TORNADO 17 MILES WEST OF CISCO...MOVING SOUTHEAST AT 35
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CISCO AROUND 805 PM CDT
  EASTLAND AROUND 820 PM CDT

IN ADDITION TO TORNADOES, HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING
WINDS ARE LIKELY WITH THIS STORM.

LAT...LON 3260 9933 3243 9941 3212 9890 3233 9850
          3246 9870 3250 9904

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 7, 5:47 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 7, 5:47 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
547 PM CDT WED MAY 7 2003

AVIATION DISCUSSION...
VFR THRU 7 OR 8Z...THEN MVFR STRATUS ADVECTING NORTHWARD OVER BOTH
KACT AND KDFW TRACONS UNTIL MID TO LATE THURSDAY MORNING.  PRESSURE
GRADIENT WILL TIGHTEN UP TOMORROW...THUS EXPECT GUSTY LOW LEVEL
SOUTH WINDS IN THE 15-28KT RANGE FROM 15Z ON.  AS FOR CONVECTION...
IT STARTED LATE THIS AFTERNOON VCNTY OF KSWW. SUPERCELLS AND OTHER
STORMS WILL TRACK NNE TOWARD KFDR...THEN CURVE EAST THROUGH CENTRAL
AND NORTHEAST OKLAHOMA OVERNIGHT.  75

XXXXXXXXXXXXXXXXXXXXXXXXXXXXXXX

405 PM CDT WED MAY 7 2003

STRATOCUMULUS TO THE SOUTH OF THE METROPLEX ARE DIMINISHING AT THIS
HOUR...LIKELY DUE TO SUBSIDENCE FROM UPPER RIDGING BUILDING INTO
NORTH TEXAS AHEAD OF A WESTERN SHORT WAVE. MEANWHILE...CUMULUS WERE
STARTING TO BUBBLE OUT OVER SAN ANGELO WHERE RETURNING MOISTURE AND
TEMPERATURES IN THE MID 90S COULD BE FOUND. WILL HAVE TO WATCH HOW
ANY THUNDERSTORMS ADVECT THIS EVENING TOWARDS NORTH TEXAS.

THERE ARE A MIND BOGGLING NUMBER OF THINGS THAT COULD HAPPEN
TONIGHT. THE UPPER TROUGH IS EXPECTED TO EJECT INTO THE LEE OF THE
ROCKIES OVERNIGHT...SETTING UP THE LOW LEVEL JET. THE ETA DEVELOPS A
CONVECTIVE COMPLEX NEAR WICHITA FALLS AND ADVECTS IT MAINLY THROUGH
OKLAHOMA AFTER MIDNIGHT. THIS SCENARIO LOOKS PLAUSIBLE AS THE LOW
LEVEL JET INTERACTS WITH THE EJECTING UPPER TROUGH. MEANWHILE...A
COMPLEX MAY SURVIVE LONG ENOUGH FROM THE WEST TO MAKE IT TO OUR
SOUTHERN ZONES THIS EVENING BEFORE TOO MUCH STABILIZATION SETS IN.
HOWEVER...IF THE LOW LEVEL JET GETS GOING FAIRLY EARLY
TONIGHT...THAN IT COULD SURVIVE EVEN LONGER. TO MAKE A LONG STORY
SHORT...WILL HAVE TO GO SLIGHT CHANCES EVERYWHERE WITH THE
UNCERTAINTY IN WHAT COULD OCCUR TONIGHT. THIS MAY NEED TO BE UPPED
LATER THIS EVENING IN SOME PARTS...DEPENDING ON WHAT PANS OUT.

THURSDAY LOOKS AGAIN LIKE A SLIGHT CHANCE DAY FOR MUCH OF THE
AREA...AS AN APPROACHING DRYLINE WORKS WITH HEATING AND AN UPPER
TROUGH TO TRY AND BREAK OUR CAPPING INVERSION. WITH LOW PRESSURE AND
THE JET ENERGY SO FAR NORTH OF THE AREA...OUR CAP MAY PROVE
INSURMOUNTABLE...HENCE THE SLIGHT POPS. AT THIS TIME...A GOOD
AREAWIDE RAINFALL IS PROVING A DIFFICULT CONCEPT ONCE AGAIN. FRIDAY
LOOKS LIKE A DITTO OF THURSDAY AS ANOTHER WAVE SLIPS BY WELL TO OUR
NORTH. BY SATURDAY...WILL UP TO CHANCE NORTHERN HALF AS LOW PRESSURE
IS PROGGED TO DIP A BIT FURTHER SOUTH...ALTHOUGH WILL ALLOW NIGHT
SHIFT TO ANALYZE THE SOUTHERN TIER...WHERE POPS ARE CURRENTLY NIL
PER COORDINATION.

SUNDAY NIGHT THROUGH TUESDAY...SLIGHT POPS WILL BE THE RULE AS I AM
HARD PRESSED TO FIND A HIGH CERTAINTY OF A RAINFREE DAY WITH FAST
WESTERLY FLOW AND A FRONT HANGING AROUND CENTRAL TEXAS. BY
WEDNESDAY...WILL UP TO CHANCE AS GFS/ECMWF TREND SHOW ANOTHER
SIGNIFICANT UPPER TROUGH APPROACHING THE CENTRAL AND SOUTHERN PLAINS.

FCSTID = 30
DFW   72  91  72  90 /  20  20  20  20
ACT   75  92  74  90 /  20  20  20   0
PRX   72  89  72  90 /  20  20  20  20
DTO   72  91  70  90 /  20  20  20  20
TKI   72  90  72  90 /  20  20  20  20
DAL   72  91  72  90 /  20  20  20  20
TRL   73  90  73  90 /  20  20  20  20
CRS   73  91  74  90 /  20  20  20   0
TPL   75  92  74  90 /  20  20  20   0

.FWD...NONE.
Hazardous weather outlook, May 7, 3:43 PM CDT, 3 hours 59 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
343 PM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER NORTH TEXAS
TONIGHT...MAINLY OVER THE NORTHWEST PORTION...NORTH OF INTERSTATE
20...AND WEST OF INTERSTATE 35. THE MAIN THREAT WILL BE FROM HAIL
AND HIGH WIND...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH NEXT TUESDAY OVER
PORTIONS OF NORTH TEXAS. WHILE NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME...SOME OF THE STORMS COULD BECOME SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY THIS EVENING IN THE
NORTHWEST PART OF NORTH TEXAS IN THE SLIGHT RISK AREA.

42

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:48 PM CDTSevere Thunderstorm WarningFWDStephens42 min
May 7, 8:30 PM CDTTornado WarningFWDEastland45 min
May 8, 2:52 AM CDTSevere Thunderstorm WarningFWDCooke, Grayson53 min

Nearby

Tornado Warnings in Texas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.